Pennsylvania, 2012Damaging Winds in Pennsylvania, July 5, 2012
July 5, 2012 · NWS CTP · 4 events in 3 counties and zones
Isolated severe thunderstorms produced localized wind damage in Cumberland and Adams Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced localized wind damage in Cumberland and Adams Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 5, 4:30 PM EST, 0 minutes earlier.
Area forecast discussion, Jul 5, 4:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT THU JUL 5 2012
.SYNOPSIS...
HOT SUMMERTIME WEATHER WILL PREVAIL ACROSS CENTRAL PENNSYLVANIA
INTO THE WEEKEND. A COLD FRONT WILL DROP SOUTHWARD THROUGH THE
KEYSTONE STATE LATE SUNDAY...WITH MORE IN THE WAY OF NORMAL
TEMPERATURES FOR NEXT WEEK. MONDAY INTO WED LOOKS TO BE MAINLY
DRY FOR NOW...BUT THE LATER PART OF NEXT WEEK COULD SEE A RETURN
TO MORE HUMID CONDITIONS WITH A CHANCE OF SHOWERS AND STORMS.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
A WEAKENING COLD FRONT IS MOVING INTO NORTHERN PA EARLY THIS
AFT...ACCOMPANIED BY A WIND SHIFT TO THE NW AND A DROP IN DWPTS.
ALL MDL DATA STALLS THIS FRONT OUT ACROSS SOUTHWEST PA LATER
TODAY. THIS BOUNDARY...ALONG NE PERIPHERY OF EXPANSIVE SOUTH-
CENTRAL U.S. UPPER RIDGE...WILL SERVE AS THE FOCUS FOR TSRA
INTO THIS EVENING.
SOME NEW STORMS FORMING OVER SOUTHERN MI AT THE CURRENT TIME.
EXPECT MOST OF THESE TO STAY SW OF OUR AREA...BUT SOME COULD
CLIP THE SW PART OF THE CWA...HIGHEST POPS HERE THIS EVENING.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
ANY TSRA ACROSS THE S TIER SHOULD DISSIPATE BY LATE EVENING...
AS TEMPS COOL. WITH SLIGHTLY LOWER DEWPOINTS IN PLACE...AS WEAK
HIGH PRESSURE TRIES TO BUILD SOUTHWARD FROM SOUTHERN ONTARIO...
THIS SHOULD ALLOW TEMPS TO BE COOLER THAN LAST NIGHT. MANY SPOTS
LAST NIGHT STAYED WELL INTO THE 70S.
TEMPS WILL BE HOT ON FRIDAY. HEAT ADVISORIES MAY BE NEEDED ACROSS
THE SOUTH. LIMITING FACTOR WILL BE THE DEWPOINT. TEMPS SATURDAY
MAY BE HOT ENOUGH ACROSS THE SE TO BE IN ADVISORY LEVEL...EVEN
IF DEWPOINTS ARE NOT THAT HIGH...SEE LONG TERM SECTION BELOW.
AT THIS POINT...EXPECT TEMPS AT MID LVLS TO CAP OFF ANY SHOWERS
OR STORMS ON FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
SHORTWAVE TROUGH EMBEDDED WITHIN BELT OF STRONGER WLYS CONFINED
TO THE U.S./CANADIAN BORDER WILL MOVE THROUGH ONTARIO AND QUEBEC
BEFORE TURNING SEWD INTO THE NERN STATES FRIDAY NIGHT INTO
SATURDAY. THIS FEATURE WILL BREAK DOWN/FLATTEN THE NERN PERIPHERY
OF THE HOT UPPER RIDGE IN THE CENTRAL PLAINS AND FORCE A SFC COLD
FRONT SEWD THRU PA BY LATE SUNDAY.
MODELS SHOW MUCH OF THE SHOWER AND THUNDERSTORM ACTIVITY TO
BE BEHIND THE FRONT. STILL WOULD EXPECT STORMS TO FORM AHEAD
OF THE FRONT.
THE D3 SPC CONVECTIVE OUTLOOK PLACES THE AREA IN A CATEGORICAL
SLIGHT RISK...WITH POTENTIAL FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT IN MOIST/UNSTABLE AIR MASS ALONG/AHEAD OF SWD
ADVANCING COLD FRONT. THE D3 /SAT/ OUTLOOK COVERS THE ENTIRE CWA.
THE HEAT WILL PEAK ON SATURDAY WITH 850MB TEMPS OF +20-25C
SUPPORTING NEAR RECORD TEMPERATURES IN THE LOW-MID 90S IN THE
WEST/CENTRAL COUNTIES...TO AROUND 100F IN THE SE/LWR SUSQ VLY.
TABULAR ECM NUMBERS ARE A FEW DEGREES WARMER THAN THE GFS...AND
HAVE LEANED IN THAT DIRECTION. HEAT INDEX VALUES /APPROACHING OR
EXCEEDING THE CENTURY MARK/ WILL ALSO BE A CONCERN THRU THE PERIOD
AND HAVE HIGHLIGHTED THIS (ALONG WITH THE D3 SLIGHT RISK) IN THE
HWO. HEAT ADVISORIES MAY BE NEEDED FOR SAT PARTICULARLY IN THE
SOUTHEAST ZONES.
ABOVE AVERAGE CONFIDENCE EXISTS IN A PATTERN SHIFT TOWARD A
POSITIVE PNA CONFIGURATION...AS THE HOT CENTRAL CONUS UPPER RIDGE
RETROGRADES WWD AND UPPER TROUGH AMPLIFIES IN THE NERN U.S. THIS
WILL BRING A COOL DOWN IN TEMPERATURES TO SEASONAL CLIMATE NORMALS
AND PROVIDE RELIEF FROM THE RECENT STRETCH OF HIGH HEAT AND
HUMIDITY.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
MAIN AVIATION CONCERN FOR THIS EVENING IS A NARROW LINE OF
SCATTERED STORMS FROM NEAR CLEARFIELD SE TO ABOUT YORK. SOME OF
THESE COULD WANDER OVER A TERMINAL AND CAUSE BRIEF IFR WITH A
DOWNPOUR AND GUSTY WINDS.
OTHERWISE...HIGH PRESSURE AND ASSOCIATED DRY AIR MASS PASSING
ACROSS UPSTATE NY AND NORTHERN PA WILL PRODUCE MAINLY VFR CONDS
ACROSS THE REGION. HOWEVER...THE SOUTHERN HALF OF THE
STATE...WHERE DEWPOINTS ARE HIGHER...WILL REMAIN SUSCEPTIBLE TO A
BRIEF TSRA.
OUTLOOK...
FRI...NO SIG WX EXPECTED.
SAT...SCT PM THUNDERSTORM IMPACTS POSS.
SUN...SCT THUNDERSTORM IMPACTS POSS...ESP SOUTH.
MON...ISOLATED SHOWER OR THUNDERSTORM POSSIBLE ACROSS THE SOUTH
EARLY...OTHERWISE NO SIG WX EXPECTED.
TUE...NO SIG WX EXPECTED.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...MARTIN/STEINBUGL
NEAR TERM...FITZGERALD/GARTNER/MARTIN
SHORT TERM...MARTIN/STEINBUGL
LONG TERM...MARTIN/STEINBUGL
AVIATION...LA CORTE/MARTIN
Hazardous weather outlook, Jul 5, 11:55 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EDT THU JUL 5 2012
PAZ004>006-010>012-017>019-024>027-033>037-041-042-045-061700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-
1255 PM EDT THU JUL 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AN APPROACHING COLD FRONT COULD PRODUCE STRONG THUNDERSTORMS LATE
SATURDAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD
CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ028-046-049>053-056>059-063-066-061700-
JUNIATA-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-LANCASTER-
1255 PM EDT THU JUL 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HEAT INDEX VALUES WILL BE NEAR 100 DEGREES ON FRIDAY. THE HEAT
WILL PEAK ON SATURDAY WITH HEAT INDEX VALUES LIKELY EXCEEDING 100
DEGREES.
AN APPROACHING COLD FRONT COULD PRODUCE STRONG THUNDERSTORMS LATE
SATURDAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD
CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ064-065-061700-
ADAMS-YORK-
1255 PM EDT THU JUL 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. THE
PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HEAT INDEX VALUES WILL BE NEAR 100 DEGREES ON FRIDAY. THE HEAT
WILL PEAK ON SATURDAY WITH HEAT INDEX VALUES LIKELY EXCEEDING 100
DEGREES.
AN APPROACHING COLD FRONT COULD PRODUCE STRONG THUNDERSTORMS LATE
SATURDAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD
CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO RELAY REPORTS OF SEVERE WEATHER...INCLUDING
DAMAGING WINDS...HAIL AND HEAVY RAIN TO THE NATIONAL WEATHER
SERVICE.
GARTNER
In the hours before
Special weather statement, Jul 5, 4:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
504 PM EDT THU JUL 5 2012
PAZ056-063-052200-
CUMBERLAND PA-PERRY PA-
504 PM EDT THU JUL 5 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CUMBERLAND AND SOUTH
CENTRAL PERRY COUNTIES...
AT 456 PM EDT...A STRONG THUNDERSTORM WAS NEAR LOYSVILLE...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT BLOSERVILLE...CARLISLE SPRINGS AND CARLISLE.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 218 AND 230...I-81 BETWEEN
MILE MARKERS 41 AND 55.
THIS WILL ALSO IMPACT ROUTE 11.
LAT...LON 4024 7703 4010 7728 4034 7739 4040 7738
4039 7733
FORECASTER: DEVOIRSpecial weather statement, Jul 5, 4:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 PM EDT THU JUL 5 2012
PAZ063>065-052145-
ADAMS PA-CUMBERLAND PA-YORK PA-
515 PM EDT THU JUL 5 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CUMBERLAND...
NORTHEASTERN ADAMS AND NORTHWESTERN YORK COUNTIES...
AT 505 PM EDT...A THUNDERSTORM WAS NEAR BLOSERVILLE...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT BOILING SPRINGS...MOUNT HOLLY SPRING AND YORK
SPRINGS.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 217 AND 223...I-81 BETWEEN
MILE MARKERS 40 AND 47.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15...STATE ROAD 94.
LAT...LON 4003 7694 3991 7717 4020 7734 4026 7732
4025 7726
FORECASTER: DEVOIRThunderstorm Wind, Mifflin
- When
- July 5, 4:30 PM EST
- Where
- Mifflin County, 1.72 mi WNW of Ryde
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.440, -77.760
Thunderstorm winds estimated near 60 mph snapped approximately 20 trees at a campground near Ryde.
Thunderstorm Wind, Adams
- When
- July 5, 5:07 PM EST
- Where
- Adams County, 1.26 mi WSW of York Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.990, -77.120
Thunderstorm winds estimated near 60 mph knocked down trees near York Springs in Huntington Township.
Thunderstorm Wind, Cumberland
- When
- July 5, 5:40 PM EST
- Where
- Cumberland County, 0.69 mi N of Newburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.140, -77.550
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Newburg.
Thunderstorm Wind, Cumberland
- When
- July 5, 5:55 PM EST
- Where
- Cumberland County, 1.73 mi ESE of Walnut Bottom
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.090, -77.370
Thunderstorm winds estimated near 60 mph knocked down a tree on a house, causing moderate damage to the roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 5, 20122 deaths · 9 injured · $2.0 million · 60 kt wind · 37 events
- Excessive Heat and Heat in Maryland, July 5, 20123 deaths · 6 events
- Hail and Damaging Winds in Ohio, July 5, 20121 death · $1.2 million · 77 kt wind · 18 events
- Hail and Damaging Winds in Alabama, July 5, 2012$2.6 million · 1 in hail · 18 events
- Hail and Damaging Winds in Tennessee, July 5, 2012$504,000 · 2 in hail · 37 events
- Flash Flood and Damaging Winds in Kentucky, July 5, 20121 injured · $142,000 · 78 kt wind · 53 events
- Hail and Damaging Winds in North Carolina, July 5, 2012$350,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in West Virginia, July 5, 20121 injured · $354,000 · 51 kt wind · 21 events
- Damaging Winds in Michigan, July 5, 2012$133,000 · 62 kt wind · 33 events
- Damaging Wind in Iowa, July 5, 2012$605,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2012$97,000 · 1 in hail · 29 events
- Damaging Winds and Lightning Strike in North Carolina, July 5, 2012$63,000 · 50 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382163, 381164, 381165, 381166.